Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 55, NWS Tucson, AZ

August 5, 2007Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2007, 5:13 PM MST for Graham County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2007, 5:13 PM MST (00:13 UTC)
Expired
Aug 5, 2007, 6:00 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 138 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 060015
SVRTWC
AZC009-060100-
/O.NEW.KTWC.SV.W.0055.070806T0013Z-070806T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST SUN AUG 5 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 600 PM MST

* AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST 
  OF SAFFORD...AND MOVING NORTH TO NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOLOMON BY 520 PM MST...
  SAFFORD BY 535 PM MST...

EXPECT DAMAGING WINDS NEAR 60 MPH AND HEAVY RAIN WITH THIS STORM.

LAT...LON 3268 10963 3272 10943 3288 10940 3289 10984

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 060032
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST SUN AUG 5 2007

AZC009-060100-
/O.CON.KTWC.SV.W.0055.000000T0000Z-070806T0100Z/
GRAHAM AZ-
530 PM MST SUN AUG 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR EAST CENTRAL GRAHAM COUNTY...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR SOLOMON AND HIGHWAY 70...JUST 
EAST OF SAFFORD. MOVEMENT WAS TO THE NORTH AT ABOUT 10 MPH. EXPECT 
DAMAGING WINDS TO 60 MPH AS WELL AS HEAVY RAIN WITH THIS STORM.

LAT...LON 3268 10963 3272 10943 3288 10940 3289 10984

$$
000 
WWUS55 KTWC 060054
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
551 PM MST SUN AUG 5 2007

AZC009-060101-
/O.EXP.KTWC.SV.W.0055.000000T0000Z-070806T0100Z/
GRAHAM AZ-
551 PM MST SUN AUG 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAHAM COUNTY
EXPIRES AT 600 PM MST...

AT 551 PM MST...STORMS HAD DIMINISHED TO BELOW SEVERE LEVELS...BUT 
CONTINUED TO GENERATE HEAVY RAINFALL EAST OF SAFFORD AND SOLOMON 
ALONG HIGHWAY 70. RADAR RAINFALL ESTIMATES IN EXCESS OF 3 INCHES IN 
SOME AREAS JUST SOUTHEAST AND EAST OF SOLOMON...SOUTH OF AND ALONG 
HIGHWAY 70...LED TO A FLASH FLOOD WARNING THAT REMAINS IN EFFECT 
UNTIL 745 PM MST.

LAT...LON 3268 10963 3272 10943 3288 10940 3289 10984

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SUN AUG 5 2007

.SYNOPSIS...A LOW PRESSURE CENTER OVER NORTHERN MEXICO WILL AFFECT
SOUTHEAST ARIZONA TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS.
THIS DISTURBANCE WILL TURN NORTH INTO SOUTHERN ARIZONA BY LATE
MONDAY AS A TROUGH OF LOW PRESSURE DEVELOPS ALONG THE WEST COAST AND
MOVES INLAND. SOUTHWEST FLOW AHEAD OF THE TROUGH IS EXPECTED TO
TEMPORARILY PUSH THE DEEPER MOISTURE OUT OF THE AREA AND RESULT IN A
DECREASE IN THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...EXTENSIVE CLOUD COVER PRETTY MUCH HAS PUT A LID ON
THUNDERSTORM ACTIVITY THIS AFTERNOON ACROSS SOUTHEAST ARIZONA. THE
EXCEPTION WAS ALONG THE AZ/NM BORDER AND UP IN THE WHITE MOUNTAINS
WHERE THESE AREA HAVE HAD MORE SUNSHINE. HOWEVER THE COMBINATION OF
A SOUPY ATMOSPHERE AND AN INVERTED TROUGH...EXTENDING FROM CENTRAL
GULF OF CALIFORNIA TO SOUTHERN ARIZONA...HAS DEVELOPED ISOLATED TO
SCATTERED SHOWER ACTIVITY. THESE SHOWERS WILL CONTINUE TO MOVE WEST
AS THE INVERTED TROF MOVES SLOWLY WEST. THIS INVERTED TROF IN
BETWEEN AN AREA OF HIGH PRESSURE ACROSS THE SOUTHERN PLAINS AND A
DEEPENING TROF ALONG THE WEST COAST. WATER VAPOR ALSO DEPICTED
ANOTHER INVERTED TROF UPSTREAM EXTENDING FROM THE MEXICAN STATE OF
DURANGO NORTH TO THE TEXAS BIG BEND. EL PASO SOUNDING SHOWED A
SUBSIDENCE LAYER AROUND 500 MB WHICH HAD INITIALLY SUPPRESS ACTIVITY
ALONG THE AZ/NM BORDER BUT IN THE LAST FEW HOURS ACTION HAS PICKED
UP. STEERING FLOW A LITTLE STRONGER TODAY (10 KTS) VERSUS THE 5 KTS
ON SATURDAY. WITH SOUPY ATMOSPHERE IN PLACE AND BETTER AREAL
COVERAGE OF THUNDERSTORMS NEAR THE AZ/NM BORDER...THIS AREA WILL
HAVE TO BE WATCHED FOR HEAVY RAIN AND STRONG GUSTY WINDS. ACTIVITY
WILL LINGER INTO THE OVERNIGHT HOURS...ESPECIALLY SOUTH AND EAST OF
TUCSON WHERE THE INVERTED TROUGH OVER THE TEXAS BIG BEND EDGES
CLOSER TO THE AREA.

INVERTED TROUGH REMAINING OVER NORTHWEST MEXICO MONDAY BEFORE
LIFTING ACROSS THE AREA MONDAY NIGHT INTO TUESDAY. SOME DRYING
EXPECTED STARTING TUESDAY AS WEST COAST TROF MOVES INLAND. HOWEVER
THE LOW LEVELS WILL REMAIN MOIST THROUGH THE REMAINDER OF THE WORK
WEEK. THIS WILL CUT THUNDERSTORM ACTIVITY DOWN A BIT BUT ALSO
INCREASE THE THREAT OF SEVERE WEATHER.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR
TONIGHT INTO MONDAY. THIS ACTIVITY IN TURN COULD DROP CEILINGS AND
VISIBILITIES INTO THE IFR CATEGORY IF OVER AN AIRPORT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 6:09 AM MST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
609 AM MST SUN AUG 5 2007

AZZ019-030-033>035-061400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
609 AM MST SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO AND INTO
THE GULF OF CALIFORNIA IS HELPING TO TRIGGER SHOWERS ACROSS NORTHERN
SONORA AND SOUTHEAST ARIZONA. THE SHOWERS WILL INCREASE IN COVERAGE
AS THE DAY PROGRESSES WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING. THIS MORNINGS UPPER AIR SOUNDING CONTINUED
TO INDICATE A VERY MOIST AND UNSTABLE AIRMASS IN PLACE WITH A
PRECIPITABLE WATER VALUE OF 1.92 INCHES. THE WINDS ALOFT...
ESPECIALLY THE WINDS THAT WILL STEER THE STORMS HAVE SHOWN AN
INCREASE FROM YESTERDAY. STORM MOTIONS TODAY WILL GENERALLY BE FROM
THE SOUTHEAST TO NORTHWEST AT AROUND 10 MPH. WITH SUCH A MOIST
AIRMASS IN PLACE...AND WITH RELATIVELY LIGHT WINDS...EXPECT THE
PRIMARY CONCERN TODAY TO ONCE AGAIN BE FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE UPPER LOW OVER THE GULF OF CALIFORNIA AND NORTHWEST MEXICO WILL
MOVE NORTHWARD TOWARD ARIZONA ON MONDAY. THIS IS IN RESPONSE TO A
PACIFIC TROUGH MOVING TOWARD THE WEST COAST. AS THE LOW MOVES CLOSER
TO ARIZONA ON MONDAY...FAVORABLE DYNAMICS ALONG WITH PLENTY OF
MOISTURE STILL IN PLACE COULD RESULT IN A FEW SEVERE STORMS. BEYOND
MONDAY...SOME DRIER AIR WILL BEGIN TO FILTER IN FROM THE WEST WHICH
WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF THE WEEK. THE
BEST CHANCES FOR RAIN FROM THE MIDDLE OF THE WEEK TO THE START OF
THE WEEKEND WILL BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-061400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
609 AM MST SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO AND INTO
THE GULF OF CALIFORNIA IS HELPING TO TRIGGER SHOWERS ACROSS NORTHERN
SONORA AND SOUTHEAST ARIZONA. THE SHOWERS WILL INCREASE IN COVERAGE
AS THE DAY PROGRESSES WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING. THIS MORNINGS UPPER AIR SOUNDING CONTINUED TO INDICATE A
VERY MOIST AND UNSTABLE AIRMASS IN PLACE WITH A PRECIPITABLE WATER
VALUE OF 1.92 INCHES. THE WINDS ALOFT...ESPECIALLY THE WINDS THAT
WILL STEER THE STORMS HAVE SHOWN AN INCREASE FROM YESTERDAY. STORM
MOTIONS TODAY WILL GENERALLY BE FROM THE SOUTHEAST TO NORTHWEST AT
AROUND 10 MPH. WITH SUCH A MOIST AIRMASS IN PLACE...AND WITH
RELATIVELY LIGHT WINDS...EXPECT THE PRIMARY CONCERN TODAY TO ONCE
AGAIN BE FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE UPPER LOW OVER THE GULF OF CALIFORNIA AND NORTHWEST MEXICO WILL
MOVE NORTHWARD TOWARD ARIZONA ON MONDAY. THIS IS IN RESPONSE TO A
PACIFIC TROUGH MOVING TOWARD THE WEST COAST. AS THE LOW MOVES CLOSER
TO ARIZONA ON MONDAY...FAVORABLE DYNAMICS ALONG WITH PLENTY OF
MOISTURE STILL IN PLACE COULD RESULT IN A FEW SEVERE STORMS. BEYOND
MONDAY SOME DRIER AIR WILL BEGIN TO FILTER IN FROM THE WEST WHICH
WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF THE WEEK. THE
BEST CHANCES FOR RAIN FROM THE MIDDLE OF THE WEEK TO THE START OF
THE WEEKEND WILL BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 2:37 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
237 PM MST SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      8 N TUCSON              32.35N 110.94W
08/04/2007                   PIMA               AZ   NEWSPAPER

            *** 2 FATAL *** LARGE WALL OF WATER AT SEVEN FALLS IN
            BEAR CANYON...50 PEOPLE SEEKED HIGHER GROUND AND MANY OF
            THOSE NEEDED TO BE RESCUED BY HELICOPTER...2 DEATHS.

&&

GLADER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:44 PM MSTFlash Flood WarningTWCGraham2 hr
Aug 6, 3:16 AM MSTAreal Flood AdvisoryTWCPima119 min
Aug 6, 5:03 AM MSTAreal Flood AdvisoryTWCCochise, Pima4 hr
Aug 6, 5:44 AM MSTFlash Flood WatchTWC15 hr
Aug 6, 6:13 AM MSTFlash Flood WarningTWCCochise, Pima2 hr
Aug 6, 7:31 AM MSTFlash Flood WarningTWCPima89 min
Aug 6, 8:21 AM MSTAreal Flood AdvisoryTWCGraham, Greenlee, Pinal114 min
Aug 6, 8:48 AM MSTAreal Flood AdvisoryTWCCochise117 min
Aug 6, 8:57 AM MSTFlash Flood WarningTWCPima2 hr
Aug 6, 9:29 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 6, 10:27 AM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee93 min
Aug 6, 12:56 PM MSTFlash Flood WarningTWCCochise49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.